Kansas, 2011

Excessive Heat in Kansas, July 26 to 31, 2011

July 26 to 31, 2011 · NWS TOP · 23 events in 23 counties and zones

Another round of hot, sunny, and moist conditions moved into eastern Kansas on the 26th. The heat persisted into August for Coffey, Anderson, and Lyon county.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Another round of hot, sunny, and moist conditions moved into eastern Kansas on the 26th. The heat persisted into August for Coffey, Anderson, and Lyon county. Heat indices below 100 occurred across most the cwa on the 29th and 30th as boundary moved through most of northeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 26, 11:24 AM CST, 36 minutes earlier.

Area forecast discussion, Jul 26, 11:24 AM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1224 PM CDT TUE JUL 26 2011

...UPDATE TO AVIATION...

.DISCUSSION...

THE HEAT CONTINUES THROUGH MID WEEK...PRECIP CHANCES BEGIN TO NOSE
INTO THE AREA FROM THE NORTH WEDNESDAY AFTERNOON.

HIGH PRESSURE ALOFT CENTERED OVER THE TX PANHANDLE HAS FLATTENED A
BIT AS SHORTWAVE TROFS MOVE THROUGH THE NORTHERN PLAINS. SHARPER
TROF MOVING ACROSS THE PAC NW ATTM.

TODAY-WED...ANOTHER WARM DAY TODAY AS HIGHS EXPECTED TO RANGE
FROM THE MID 90S FAR NE TO AROUND 100 IN THE SOUTHWEST. MID LEVEL
TEMPS CONTINUE TO BUILD OVERNIGHT AS NORTHERN WAVE
APPROACHES..LEAVING WARM OVERNIGHT LOWS AND A RISE IN 850MB TEMPS
OF 2-3C FOR WEDNESDAY. EXPECT AFTERNOON MIXING WILL DO TWO
THINGS...PRIMARILY MAKE IT HOT WITH HIGHS IN THE 100 TO 105
RANGE...BUT MAY ALSO DESTABILIZE ENOUGH ALONG THE INCOMING FRONT
FOR A FEW AFTERNOON STORMS TO FIRE IN THE NE CORNER. ADDED SOME
AFTERNOON POPS FOR THIS.

THURS-FRI...LLJ VEERS THROUGH THE NIGHT AND THIS MAY AID IN
KEEPING FRONT FARTHER NORTHWARD AND ALIGNED WITH THE WESTERLY
FLOW SOUTH OF THE NORTHERN WAVE. EXPECT STORM CHANCES AND
LOCATIONS WILL BE INFLUENCED ON THE MESOSCALE...WITH AN OUTFLOW
BOUNDARY ACROSS THE AREA THURSDAY A POSSIBILITY ESPECIALLY FOR
THE NORTHERN COUNTIES. HAVE THEREFORE NOT EXTENDED THE HEAT
WARNING INTO THURSDAY AS OF YET. WORTH NOTING THAT AREAS SOUTH OF
THE FRONT WILL BE QUITE WARM AND WOULD LIKELY REACH HEAT ADVISORY
CRITERIA. ALSO STORMS WOULD BE CAPABLE OF DAMAGING WINDS
CONSIDERING THE STRONG LAPSE RATES IN THE LOW LEVELS. HAVE
CONTINUED POP CHANCES INTO FRIDAY AS FRONT MAKES SLOW PROGRESS
SOUTH AND EVENTUALLY WASHES OUT. COOLER TEMPERATURES EXPECTED
FRIDAY WITH HIGHS IN THE 90S.

SAT-MON...SATURDAY A BIT OF A TRANSITION DAY WITH HIGHS IN THE 90S
BUT CONDITIONS DRYING OUT. RIDGE BEGINS TO REBOUND LATE SATURDAY
ACROSS CENTRAL KS AND THEN BACK TO EASTERN ZONES ON SUNDAY WHERE
WOULDNT BE SURPRISED TO BE BACK NEAR THE CENTURY MARK SUNDAY INTO
MONDAY. 67

&&

.AVIATION...

FEW TO SCT BOUNDARY LAYER CU WILL DEVELOP THIS AFTERNOON AT THE
TAF SITES. LOW-LEVEL JET WILL INCREASE THROUGH THE NIGHT CAUSING
MODERATE LOW-LEVEL VERTICAL WIND SHEAR BETWEEN 06Z-14Z WED. SOUTHERLY
SFC WINDS WILL INCREASE TO 15 TO 20 KTS AFTER 15Z WED.

GARGAN

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT WEDNESDAY FOR KSZ008>012-
020>024-026-036-038>040.

EXCESSIVE HEAT WARNING UNTIL 8 PM CDT WEDNESDAY FOR KSZ034-035-
037-054>056-058-059.

&&
Hazardous weather outlook, Jul 26, 4:32 AM CST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
532 AM CDT TUE JUL 26 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-271045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
532 AM CDT TUE JUL 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE AREA TODAY AS HEAT
INDICES APPROACH 105 TO 108 DEGREES THIS AFTERNOON. OVERNIGHT
TEMPERATURES WILL ONLY DROP INTO THE UPPER 70S TO LOWER 80S.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN EXCESSIVE HEAT WARNING IS NOW IN EFFECT FOR THE ENTIRE
AREA THROUGH EARLY WEDNESDAY EVENING FOR HEAT INDICES COMMONLY IN
THE 105 TO 110 DEGREE RANGE AND WARM OVERNIGHT LOW TEMPERATURES.

THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF THE AREA WEDNESDAY
NIGHT INTO SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 excessive heat. Local standard time, as filed.

Excessive Heat, Republic

When
July 26, 12:00 PM CST to July 28, 8:00 PM CST
Where
Republic forecast zone
Reported by
ASOS
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Heat indices across the county reached to 110-115 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Washington

When
July 26, 12:00 PM CST to July 28, 8:00 PM CST
Where
Washington forecast zone
Reported by
ASOS
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Marshall

When
July 26, 12:00 PM CST to July 28, 8:00 PM CST
Where
Marshall forecast zone
Reported by
ASOS
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Nemaha

When
July 26, 12:00 PM CST to July 28, 8:00 PM CST
Where
Nemaha forecast zone
Reported by
ASOS
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Brown

When
July 26, 12:00 PM CST to July 28, 8:00 PM CST
Where
Brown forecast zone
Reported by
ASOS
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Jefferson

When
July 26, 12:00 PM CST to July 28, 8:00 PM CST
Where
Jefferson forecast zone
Reported by
ASOS
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Jackson

When
July 26, 12:00 PM CST to July 28, 8:00 PM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Pottawatomie

When
July 26, 12:00 PM CST to July 28, 8:00 PM CST
Where
Pottawatomie forecast zone
Reported by
ASOS
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Riley

When
July 26, 12:00 PM CST to July 28, 8:00 PM CST
Where
Riley forecast zone
Reported by
ASOS
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Clay

When
July 26, 12:00 PM CST to July 28, 8:00 PM CST
Where
Clay forecast zone
Reported by
ASOS
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Cloud

When
July 26, 12:00 PM CST to July 28, 8:00 PM CST
Where
Cloud forecast zone
Reported by
ASOS
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Ottawa

When
July 26, 12:00 PM CST to July 28, 8:00 PM CST
Where
Ottawa forecast zone
Reported by
ASOS
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Dickinson

When
July 26, 12:00 PM CST to July 28, 8:00 PM CST
Where
Dickinson forecast zone
Reported by
ASOS
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Geary

When
July 26, 12:00 PM CST to July 28, 8:00 PM CST
Where
Geary forecast zone
Reported by
ASOS
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Morris

When
July 26, 12:00 PM CST to July 28, 8:00 PM CST
Where
Morris forecast zone
Reported by
ASOS
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Wabaunsee

When
July 26, 12:00 PM CST to July 28, 8:00 PM CST
Where
Wabaunsee forecast zone
Reported by
ASOS
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Shawnee

When
July 26, 12:00 PM CST to July 28, 8:00 PM CST
Where
Shawnee forecast zone
Reported by
ASOS
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Douglas

When
July 26, 12:00 PM CST to July 28, 8:00 PM CST
Where
Douglas forecast zone
Reported by
ASOS
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Lyon

When
July 26, 12:00 PM CST to July 31, 11:59 PM CST
Where
Lyon forecast zone
Reported by
ASOS
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Osage

When
July 26, 12:00 PM CST to July 28, 8:00 PM CST
Where
Osage forecast zone
Reported by
ASOS
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Franklin

When
July 26, 12:00 PM CST to July 28, 8:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Anderson

When
July 26, 12:00 PM CST to July 31, 11:59 PM CST
Where
Anderson forecast zone
Reported by
ASOS
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Coffey

When
July 26, 12:00 PM CST to July 31, 11:59 PM CST
Where
Coffey forecast zone
Reported by
ASOS
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335132, 335136, 335137, 335138, 335139, 335140, 335141, 335142, 335143, 335144, 335145, 335146, 335147, 335148, 335149, 335150, 335151, 335152, 335154, 335155, 335156, 335157, 335158.